Michigan, 2017

Damaging Wind in Michigan, May 18, 2017

May 18, 2017 · NWS APX · 1 event in 1 county or zone

A line of thunderstorms crossed northern lower Michigan. One storm within the line became severe, bringing wind damage to the Higgins Lake area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms crossed northern lower Michigan. One storm within the line became severe, bringing wind damage to the Higgins Lake area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 17, 10:59 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, May 17, 10:59 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1159 PM EDT Wed May 17 2017

.UPDATE...
Issued at 958 PM EDT Wed May 17 2017

Numerous showers/storms presently occurring in eastern upper MI,
mainly near/w of I-75. This activity has not been especially
strong, though linear organization to leading cells contributed
to a 35kt/41mph gust at Sault Canada. Another (smaller) convective
cluster w of Ludington, moving nne. This might scrape by the nw
lower MI coast (especially if we see redevelopment on the southern
flank), but primary impact again looks to be in the UP. Additional
convection is further upstream, and eventually more of this
activity will push into parts of northern lower, toward and
especially after midnight.

Have already reduced pops early tonight in northern lower, while
boosting in eastern upper. Pops can probably go somewhat higher in
nw lower MI overnight.

Instability is considerably higher upstream than here, though the
increasing low level jet will try to bleed some of that into
western sections early in the overnight. Svr potential is not
zero, especially once the bow echo now in southern WI/northern IL
pushes in. That said, expect organization to wane somewhat as MCS
departs best instability plume. SMWs over Lake MI are more likely
to be needed than SVRs on land.

&&

.NEAR TERM...(Tonight through Thursday)
Issued at 338 PM EDT Wed May 17 2017

...Showers and storms possible tonight...

High impact weather potential...Thunderstorms will be possible
tonight across northern Michigan. A storm or two could become severe
with small hail and gusty winds.

Pattern Synopsis/Forecast...A vertically-stacked potent system out
over the Plains will lift into the Upper Midwest this evening,
reaching the Upper Great Lakes Thursday morning. This system will
generate a few rounds of showers and thunderstorms tonight into
Thursday as it makes steady progress to the northeast. The first
round has already blossomed across western WI in an area of strong
upper divergence and instability. Short-term hi-res model guidance
has done a decent job handling this initial round and continue to
show it skirting western Chippewa/Mackinac counties through the
evening. A second round tied to strong DPVA is developing out over
Iowa and is expected to track northeast into northern Michigan
overnight. Finally, the low itself tracking through the UP Thursday
morning will generate additional showers and storms.

For the APX CWA in particular, eastern Upper will generally be
grazed by the bulk of the shower/storm activity passing through
central Upper this evening. Instability looks marginal (less than
1000 J/kg of SBCAPE) with a continued capping inversion aloft.
However, 40-50 knots of 0-6km shear will be in place as a modest LLJ
noses into northern MI. This may be enough to support a few better
organized storms through this evening, and SPC continues to include
our far western CWA in a marginal risk. Small hail and some isolated
gusty winds would be the main threat, but does not look to be a
significant event for us by any means.

The second round of activity passing through the region overnight
will likely have a better chance of impacting northern Lower, though
it will probably be on a weakening trend as it approaches the
western CWA after midnight. The best chance for more "widespread"
(using that term loosely since shower/storm coverage just doesn't
look that impressive for northern MI) rain will come as the core of
the system passes through on Thursday. By then, instability will be
rapidly declining as a cold front approaches, so expecting mainly
showers. That front will push east through the area by late
afternoon with strong CAA behind it ushering in a much drier and
significantly colder airmass.

Tonight looks to be another mild night over northern Lower with
dewpoints stuck in the mid to upper 50s. Lows will range from the
50s over eastern Upper to low 60s over most of northern Lower. SW
winds will stay breezy overnight over northern Lower, but eastern
Upper could see a bit of patchy fog development. Thursday's highs
will occur earlier in the day, especially across the western CWA due
to the cold front passing through. Highs will range from the 50s to
low 60s across eastern Upper to 60s/70s across northern Lower
(increasing from west to east).

&&

.SHORT TERM...(Thursday night through Saturday)
Issued at 338 PM EDT Wed May 17 2017

...Return of more seasonal temperatures...

High Impact Weather Potential: Will need to monitor some frost
potential Thursday night.

Pattern Synopsis/Forecast: Amplified pattern of late set to continue
through the mid period of the forecast (and likely beyond) as strong
shortwave currently diving southeast through the Intermountain West
simply reinforces western trough. Downstream response will be as one
would expect, with building mid and upper level ridging up and
through our area into the start of the weekend. Very much like its
predecessor, Intermountain West wave eventually ejects out into the
Central Plains (likely drumming up another significant severe
weather outbreak in the process), with it eyes set on the Northern
Mississippi Valley region by early Sunday morning. This system will
drive another surge of deep layer moisture into the Western Lakes,
bringing additional shower and thunderstorm chances to our area this
weekend.

Primary forecast concerns/challenges: Cloud and temperature trends
through the period. Addressing that increasing shower potential on
Saturday.

Details: Current system will be exiting stage right early Thursday
evening, taking any lingering showers along with it. Return of that
mid level ridging and an expansion of its surface likeness into the
Northern Lakes will bring clearing skies overnight Thursday into
Friday. Post system cold air advection and those clearing skies does
set the stage for some rather chilly temperatures by early Friday
morning. Widespread lows Thursday night in the mid and upper 30s
look easily attainable northwest of Saginaw Bay, with perhaps some
lower 30s north of the big bridge. If winds can completely decouple,
we may see readings even a touch cooler than currently anticipated.
This cooler airmass hangs through Friday and Friday night, although
plenty of sun on Friday will do its best to modify the environment.
Increasing high clouds should temper the temperature fall-off some
Friday night, but once again may be dealing with some patchy frost
in those traditional ice box locations.

Current trends support a dry start to Saturday as top-down
saturation is slow to complete ahead of the next vigorous shortwave.
Just how fast this saturation becomes complete is still a source of
guidance contention. Slow is usually better with such an amplified
pattern, with initial collocation of deepest moisture and forcing
remaining just to our southwest. Given uncertainty, will need to
carry at least some Saturday afternoon shower wording, with still
plenty of time to work on the finer timing details in the coming
days. Increasingly gusty southeast winds will help usher in a touch
milder airmass, with temperatures returning to more normal levels.

.LONG TERM...(Saturday night through Wednesday)
Issued at 338 PM EDT Wed May 17 2017

High impact weather potential: There is a slight chance of
thunderstorms across a portion of northeast Lower Michigan Saturday
night.

Fairly active pattern setting up for the extended period of the
forecast. At the start of the period, low pressure is progged to be
moving through the Midwest accompanied by rain/thunderstorm chances
Saturday night into early Sunday. Brief reprieve to end the weekend
into the start of next week before another system dives southward
out of Canada into the plains and eventually Great Lakes region
during the Tuesday-Wednesday timeframe.

Temperatures a couple degrees above normal Sunday fall back to near
to slightly below normal readings for days 5-7.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1159 PM EDT Wed May 17 2017

Mostly VFR tonight with LLWS. MVFR cigs arrive Thursday.

A cold front will cross northern MI on Thursday. Chances for
showers/perhaps t-storms will increase late tonight and especially
Thursday, as the front arrives. Cigs will lower as precip arrives,
and remain on the low side (MVFR) behind the departing cold front.
Thunder is mentioned in the Lake MI Taf sites for part of the
overnight, additional mentions may be needed as we move forward.

S to sw winds for tonight and a good chunk of Thursday. Winds will
veer w and nw late Thursday. Gusty winds Thursday. LLWS tonight.

&&

.MARINE...
Issued at 438 PM EDT Wed May 17 2017

Occasional gusty winds through Friday will lead to small craft
advisory conditions at times for portions of the lakes. Have
dropped the SCA for northern Lake Michigan nearshore zones a
little early given lighter winds up there this afternoon, and
the SCA further south was extended through Friday as winds will
generally meet criteria through most of that timeframe. Also have
issued new SCA for most nearshore zones Thursday afternoon into
Friday with another round of gusty winds expected. Broadly
speaking, SW winds will veer to N on Thursday with the passage of
a cold front, then turn NE on Friday before diminishing late day.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 1 PM Thursday to noon EDT Friday for
     LHZ347>349.
LM...SMALL CRAFT ADVISORY from 2 PM Thursday to 2 AM EDT Friday for
     LMZ323-341-342.
     SMALL CRAFT ADVISORY until noon EDT Friday for LMZ344>346.
LS...SMALL CRAFT ADVISORY from 2 PM Thursday to midnight EDT Thursday
     night for LSZ321-322.
&&

UPDATE...JZ
NEAR TERM...MEK
SHORT TERM...MSB
LONG TERM...MJG
AVIATION...JZ
MARINE...MEK
Hazardous weather outlook, May 17, 2:45 PM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Gaylord MI
345 PM EDT Wed May 17 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-181945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
345 PM EDT Wed May 17 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Thunderstorms are possible across parts of eastern Upper and
northern Lower Michigan tonight. There is marginal risk for
isolated severe storms west of Interstate 75...with strong winds
and hail the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible across the outlook area on Thursday as
a cold front moves through the region. There is a marginal risk
for isolated severe storms mainly near Saginaw Bay...with strong
winds and hail the main threats.

Patchy frost is possible Thursday night into Friday morning.

Thunderstorms are possible again Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, May 18, 12:21 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Gaylord MI
121 AM EDT THU MAY 18 2017

MIZ020-025-026-031-032-180600-
Leelanau-Manistee-Grand Traverse-Benzie-Wexford-
121 AM EDT THU MAY 18 2017

...A LINE OF THUNDERSTORMS WILL AFFECT LEELANAU...BENZIE...
WEXFORD...GRAND TRAVERSE AND MANISTEE COUNTIES...

At 120 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sleeping Bear Point to near
Scottville. Movement was northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Traverse City, Leland, Elk Rapids, Empire, Beulah, Arcadia,
Kingsley, Sherman, Glen Arbor, Norwood, Buckley, Suttons Bay,
Northport, and Benzonia.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.

LAT...LON 4503 8610 4512 8589 4503 8586 4520 8573
      4528 8554 4527 8548 4531 8546 4543 8519
      4535 8522 4530 8533 4523 8539 4510 8536
      4489 8542 4488 8538 4482 8536 4417 8554
      4418 8632
TIME...MOT...LOC 0520Z 241DEG 41KT 4500 8603 4400 8630

JZ
Local storm report, May 18, 12:26 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
126 AM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     MARINE TSTM WIND 1 NE MANISTEE           44.25N 86.31W
05/18/2017  M48 MPH          MANISTEE           MI   AWOS

&&

JSL
Special weather statement, May 18, 1:07 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Gaylord MI
207 AM EDT THU MAY 18 2017

MIZ016-017-019-021-022-026>028-032>034-180645-
Otsego-Grand
Traverse-Roscommon-Cheboygan-Kalkaska-Antrim-Emmet-Missaukee-
Charlevoix-Wexford-Crawford-
207 AM EDT THU MAY 18 2017

...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN WEXFORD... WESTERN
CHEBOYGAN...SOUTHEASTERN GRAND TRAVERSE...ANTRIM...WESTERN
OTSEGO...WESTERN CRAWFORD...SOUTHERN EMMET...KALKASKA...WESTERN
ROSCOMMON...MISSAUKEE AND CHARLEVOIX COUNTIES...

At 206 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Fishermans Island State Park to near
Mitchell State Park. Movement was northeast at 55 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Cadillac, Houghton Lake, Petoskey, Boyne City, Gaylord, Charlevoix,
East Jordan, Kalkaska, Grayling, Elk Rapids, Mancelona, Harbor
Springs, Bellaire, Lake City, Pellston, Prudenville, Indian River,
and Conway.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.

LAT...LON 4417 8550 4532 8540 4569 8452 4416 8468
TIME...MOT...LOC 0606Z 243DEG 46KT 4528 8533 4417 8543

JZ
Local storm report, May 18, 1:22 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
222 AM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     MARINE TSTM WIND TRAVERSE CITY           44.75N 85.60W
05/18/2017  M40 MPH          GRAND TRAVERSE     MI   ASOS

&&

JSL
Special weather statement, May 18, 1:41 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Gaylord MI
241 AM EDT THU MAY 18 2017

MIZ021-022-027>029-033>035-180730-
Otsego-Roscommon-Kalkaska-Antrim-Ogemaw-Missaukee-Oscoda-Crawford-
241 AM EDT THU MAY 18 2017

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN ANTRIM...
OTSEGO...CRAWFORD...NORTHWESTERN OGEMAW...KALKASKA...ROSCOMMON...
EASTERN MISSAUKEE AND WESTERN OSCODA COUNTIES...

At 240 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Darragh to near Moddersville.
Movement was northeast at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Houghton Lake, Gaylord, Kalkaska, Grayling, Mancelona, Roscommon,
Prudenville, St. Helen, Lewiston, Sharon, Lovells, Vanderbilt, and
North Higgins Lake.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.

LAT...LON 4481 8521 4512 8484 4512 8474 4520 8473
      4520 8444 4502 8437 4486 8437 4485 8430
      4436 8411 4416 8494
TIME...MOT...LOC 0640Z 226DEG 51KT 4479 8513 4428 8492

JZ

The radar

The NCL Michigan radar (KAPX), 51 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roscommon

When
May 18, 1:45 AM EST
Where
Roscommon County, 1.3 mi S of Lyon Manor
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
44.451, -84.732

About 35 large trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712001.